Call Now
(702) 944-8762
Chat Now
With a Counselor

Signs and Symptoms of Heroin Overdose

The 411 on signs and symptoms of heroin overdose.

Recognizing the signs and symptoms of heroin overdose could be the key to saving someone's life. In fact, the symptoms of heroin overdose are the same as overdosing on other types of opiate painkiller medications.

The problem arises when some of the signs of being overly 'high' on opiate drugs can be similar to early signs of overdose. Regular users may overlook some of the more prominent symptoms, believing the person is simply really high. What they may overlook is that they or the person they're with could be overdosing and may need immediate emergency medical assistance.

Some of the common signs and symptoms of heroin overdose to watch for include:

  • Contracted pinpoint pupils
  • Slow, shallow or erratic breathing (respiratory depression)
  • Slow or erratic pulse or heartbeat
  • Limp, droopy muscles
  • Unresponsiveness to external stimulus
  • Vomiting
  • Loss of consciousness
  • Awake but unable to talk
  • Skin tone turns blue (in lighter skinned people) or grayish (in darker skinned people)
  • Lips and fingernails turn blue or dark purple
  • Muscle spasms
  • Seizures
  • Choking or gurgling sounds (also known as the 'death rattle')

What Happens to Your Body When You Overdose?

Many users continue taking opiate drugs in order to experience feelings of euphoria and dream-like calm they can induce. What they don't realize is the effect heroin and other opiate painkiller drugs have on the body.

Under normal circumstances, your body begins to metabolize the substance in an effort to avoid any potentially harmful effects. However, if the user's threshold for the substance is breached, the drug's side effects can cause significant mental and physical damage, resulting in overdose.

Opiate drugs directly affect the part of your brain that controls breathing. When a person takes heroin or opiate painkillers in an effort to get high, they expect to feel relaxed and their breathing rate will slow down.

How Long Does An Overdose Take?

What happens to your body when you overdose is a series of events that indicate the body is beginning to shut down. The opiate overdose timeline is relatively quick, with overdose death occurring within minutes of the last dose in worst cases. More commonly, the opiate overdose timeline can take a period of hours.

Users may lose consciousness within seconds of taking an overdose hit. If the person is taking heroin or prescription painkillers in combination with other central nervous system depressants, such as alcohol or benzodiazepine drugs, the risk of overdose can be immediate.

The person may appear to be sleeping or passed out and make rattling, gurgling or loud snoring sounds. During an opiate overdose, the person will also be unresponsive to loud noises or being shaken by another.

When you sleep normally your body remembers to breathe. A sleeping person's breathing rate is slowed, but not uncommonly shallow.

During an overdose the breathing rate will become slow and very shallow, and may even stop completely. The body forgets to continue the breathing mechanism while the person is unconscious.

The primary cause of death from opiate overdose is asphyxia, or lack of oxygen caused by respiratory depression. Alcohol and other sedative drugs, such as benzodiazepines, enhance the effects of opiate drugs, which increase the risk of respiratory depression.

What Happens to Your Body When You Overdose and Survive?

Prolonged shallow breathing, or respiratory depression, results in a lack of oxygen getting to the brain. The result can cause serious and permanent damage to the brain and spinal cord, even if the person is treated with naloxone and survives the overdose incident.

Some people who overdose on opiate drugs and survive end up living the rest of their lives with permanent brain damage. Many survivors are often unable to see or hear properly. Survivors may be uncoordinated and struggle to walk unassisted and may have cognitive problems that make it difficult to read, write, or communicate clearly.

 

Get Started on The Journey To Recovery Today!

Chat With a Counselor Call Us Now (702) 944-8762